Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 264, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2012, 4:31 PM EDT for 7 counties in Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2012, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 5, 2012, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties City of Manassas, VA, City of Manassas Park, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Prince William County, VA, Rappahannock County, VA
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:37 PM EDT | TSTM WND DMG | Warrenton, VA | MULTIPLE TREES AND TREE LIMBS DOWN FROM STRONG THUNDERSTORM WINDS FROM WARRENTON NORTHWARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
388
WUUS51 KLWX 052031
SVRLWX
VAC047-059-061-153-157-683-685-052115-
/O.NEW.KLWX.SV.W.0264.120805T2031Z-120805T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SUN AUG 5 2012
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
CITY OF MANASSAS IN NORTHERN VIRGINIA...
NORTHERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
CITY OF MANASSAS PARK IN NORTHERN VIRGINIA...
WESTERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
CENTRAL FAUQUIER COUNTY IN NORTHERN VIRGINIA...
WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...
* UNTIL 515 PM EDT
* AT 429 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF WARRENTON TO WARRENTON TO 12
MILES WEST OF BEALETON...AND WERE MOVING EAST AT 25 MPH. THIS LINE
OF STORMS IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.
* LOCATIONS IMPACTED INCLUDE...
WARRENTON...
HAYMARKET...
BEALETON...
BULL RUN...
MANASSAS...
CENTREVILLE...
THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.
THIS LINE OF STORMS IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS IMMEDIATELY.
LAT...LON 3874 7737 3851 7762 3857 7805 3866 7800
3869 7799 3872 7796 3884 7794 3885 7737
TIME...MOT...LOC 2031Z 267DEG 23KT 3880 7783 3872 7787
3861 7796
$$
JRK2 follow-up statements
124
WWUS51 KLWX 052044
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN AUG 5 2012
VAC157-052054-
/O.CAN.KLWX.SV.W.0264.000000T0000Z-120805T2115Z/
RAPPAHANNOCK VA-
444 PM EDT SUN AUG 5 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR RAPPAHANNOCK
COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3882 7784 3884 7737 3874 7737 3851 7762
3857 7801
TIME...MOT...LOC 2044Z 267DEG 23KT 3876 7775 3862 7785
$$
VAC047-059-061-153-683-685-052115-
/O.CON.KLWX.SV.W.0264.000000T0000Z-120805T2115Z/
CITY OF MANASSAS VA-CULPEPER VA-CITY OF MANASSAS PARK VA-
PRINCE WILLIAM VA-FAUQUIER VA-FAIRFAX VA-
444 PM EDT SUN AUG 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR THE CITY OF MANASSAS...THE CITY OF MANASSAS PARK...AND FAIRFAX...
FAUQUIER...PRINCE WILLIAM AND CULPEPER COUNTIES...
AT 441 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM WARRENTON TO 7 MILES NORTHWEST OF BEALETON...AND WERE
MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.
LOCATIONS IMPACTED INCLUDE...
OPAL...
BEALETON...
AUBURN...
GAINESVILLE...
HAYMARKET...
LOIS...
CASANOVA...
CALVERTON...
BULL RUN...
CATLETT...
NOKESVILLE...
MANASSAS...
MANASSAS PARK...
SUDLEY...
ADEN...
THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 3882 7784 3884 7737 3874 7737 3851 7762
3857 7801
TIME...MOT...LOC 2044Z 267DEG 23KT 3876 7775 3862 7785
$$
JRK828
WWUS51 KLWX 052056
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT SUN AUG 5 2012
VAC047-052106-
/O.CAN.KLWX.SV.W.0264.000000T0000Z-120805T2115Z/
CULPEPER VA-
456 PM EDT SUN AUG 5 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR CULPEPER
COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3859 7787 3883 7772 3884 7737 3874 7737
3851 7762
TIME...MOT...LOC 2056Z 268DEG 24KT 3876 7764 3862 7774
$$
VAC059-061-153-683-685-052115-
/O.CON.KLWX.SV.W.0264.000000T0000Z-120805T2115Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
FAUQUIER VA-FAIRFAX VA-
456 PM EDT SUN AUG 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR THE CITY OF MANASSAS...THE CITY OF MANASSAS PARK...AND FAIRFAX...
FAUQUIER AND PRINCE WILLIAM COUNTIES...
AT 454 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM HAYMARKET TO BEALETON...AND WERE MOVING EAST AT 30
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.
LOCATIONS IMPACTED INCLUDE...
CATLETT...
CALVERTON...
BULL RUN...
SUDLEY...
NOKESVILLE...
BRISTERSBURG...
MANASSAS...
ADEN...
MANASSAS PARK...
CLIFTON...
THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 3859 7787 3883 7772 3884 7737 3874 7737
3851 7762
TIME...MOT...LOC 2056Z 268DEG 24KT 3876 7764 3862 7774
$$
JRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 5, 3:46 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION TONIGHT AND
MONDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION MIDWEEK. THE
NEXT COLD FRONT WILL APPROACH LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH NUMBER 564 IS IN EFFECT UNTIL 9PM. THE
LINE PUSHING EAST FROM THE BLUE RIDGE IS THE PRIMARY ACTIVITY FOR
THE AFTERNOON. 18Z KIAD RAOB SHOWS 1800 SBCAPE...SUGGESTS UP TO
2500 MLCAPE. SEVERE THREAT WILL BE SCATTERED AT BEST...BUT SOME 50
KT WINDS HAVE BEEN SAMPLED BY KLWX/TIAD BELOW 50 KT. LACK OF SHEAR
HAS LIMITED MCS DEVELOPMENT. THIS SHOULD BE ABLE TO DEVELOP A COLD
POOL WHICH WILL ALLOW IT TO STRENGTHEN AS IT HEADS EAST...HENCE
THE WATCH.
PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS ARE
STILL EXPECTED TO BE SEVERE WITH STRONG WIND GUSTS MIXING TO THE
SURFACE. CURRENT RADAR IMAGERY SHOWS A LINE OF THUNDERSTORMS
MOVING EASTWARD ACROSS THE NORTHERN SHENANDOAH VALLEY AND MORE
STORM DEVELOPMENT OVER THE POTOMAC HIGHLANDS. THIS TREND IS
EXPECTED TO CONTINUE INTO THE EVENING HOURS AS INSTABILITY BUILT
UP THROUGH THE DAY IS REALIZED. RADAR VELOCITIES AROUND 40KT ARE
ALREADY PRESENT IN SOME OF THESE STORMS AND EXPECT THIS TO
CONTINUE THROUGH THE AFTERNOON. EVEN THOUGH THE UPPER-LEVEL LOW
RESPONSIBLE FOR THE PRESENT COLD FRONT ACROSS THE OHIO VALLEY WILL
MOVE WELL TO THE CWA/S NORTH...IT WILL PROVIDE SUFFICIENT LIFT
THIS EVENING AND OVERNIGHT FOR THUNDERSTORM ACTIVITY. A LOW-LEVEL
JET WILL ALSO ENHANCE THIS LIFT AND CAUSE WINDS IN EXCESS OF 60MPH
TO BE MIXED TO THE SURFACE IN HEAVIER DOWNPOURS.
THE SEVERE THREAT IS EXPECTED TO DIMINISH BY THE LATE EVENING WITH
SHOWERS AND STORMS CONTINUING OVERNIGHT AS THE COLD FRONT APPROACHES
THE AREA. THE FRONT WILL SLOW THEN STALL JUST TO THE SOUTH OF THE
CWA AS IT NEARS THE COAST ENABLING PRECIP TO LINGER THROUGH MUCH OF
MONDAY. DAYTIME TEMPS TOMORROW WILL BE ABOUT 5 DEGREES COOLER AS
WIND SHIFTS TO THE NORTHWEST. WITH THE CLOSE PROXIMITY OF THE
FRONT...THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW ESPECIALLY IF
SOME CLEAR BREAKS IN THE CLOUD COVER DEVELOP. HOWEVER...BY THE EARLY
EVENING HOURS...EXPECT MOST OF THE PRECIP TO BE LOCATED NEAR THE
VA/NC BORDER.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO BUILD IN FROM THE OH VLY MON NGT. SLIGHT PRESSURE
RISES AND A WEAK NWLY SURGE ON THE SERN PERIPHERY OF THE HIGH SHOULD
BE ENOUGH TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED PRECIP JUST
SOUTH OF THE CWA MON NGT. THERE ARE DOUBTS WITH HOW FAR SOUTH THE
PUSH OF DRIER SFC AIR MAKES IT MON NGT...WHICH WILL DETERMINE HOW
MUCH TEMPS CAN DROP OVNGT AND IF WE CAN GET SOME RELIEF FROM THE
WARM/MUGGY NGTS.
THE MID-ATLANTIC REGION WILL BE SITUATED BETWEEN THE WRN ATLANTIC
RIDGE AND UPPER TROUGH OVER THE MIDWEST/GREAT LAKES REGIONS TUE
AND WED. LATEST MODEL GUIDANCE SHOWS AN ELONGATED MID-LVL
SHORTWAVE TROUGH ON THE NWRN PERIPHERY OF THE WRN ATLANTIC RIDGE.
THIS TROUGH MEANDERS OVER THE SRN APPALACHIANS AND SRN VA AS
DOWNSTREAM PROGRESSION IS BLOCKED BY THE RIDGE. WITH SUBSIDENCE
FROM THIS TROUGH OVER THE AREA...MOST OF THE CWA WILL REMAIN DRY
TUE. ANY NWD TREND IN THIS SYSTEM...HOWEVER...WOULD PUT CENTRAL
VA AND SRN MD IN A BETTER CHANCE FOR AFTN SHOWERS AND STORMS. ISO
SHOWERS/STORMS MAY DEVELOP WED AFTN IN RESPONSE TO HIGHER
INSTABILITY AND MOISTURE RETURN.
MAX TEMPS GENERALLY 85-90F TUE WILL BE A COUPLE OF DEGREES WARMER
WED. MIN TEMPS TUE AND WED NGTS RANGE NEAR 60 IN THE WRN
HIGHLANDS TO LOWER 70S IN THE I-95 CORRIDOR AND ALONG CHSPK BAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE WILL REMAIN OVER THE WRN CONUS LATE THIS WEEK
WHILE AN UPPER LOW IS FCST TO DIG SEWD INTO THE GREAT LAKES
REGION...RESULTING IN AMPLIFICATION OF AN ERN CONUS TROUGH.
A RESIDUAL WARM-FRONT BOUNDARY AND/OR LEADING SHORTWAVE ENERGY
ROTATING AROUND THE PERIPHERY OF THE UPPER TROUGH MAY PROVIDE THE
NECESSARY LIFT FOR AFTN SHOWERS AND STORMS THU. UNCERTAINTY OF THE
EVOLUTION OF THESE SMALL-SCALE FEATURES THIS FAR OUT WILL PRECLUDE
ANYTHING HIGHER THAN 20-30 POPS IN THE THU FCST. BETTER CHANCES
FOR SHOWERS AND STORMS FRI AS A COLD FRONT APPROACHES THE REGION.
WILL NEED TO MONITOR THE POTENTIAL FOR SEVERE TSTMS AHEAD OF THE
COLD FRONT LATE IN THE WEEK. THREAT MAY NEED TO BE ADDED TO HWO IN
FUTURE SHIFTS ONCE DETAILS IN THE FCST BECOME CLEARER.
PRECIP CHANCES MAY CONTINUE INTO SAT IF THE FRONT SLOWS DOWN AS IT
APPROACHES THE ERN SEABOARD. PREFER A SLOWER SOLUTION OF FROPA GIVEN
HOW AMPLIFIED THE PATTERN WILL BE AND THAT IT IS SUMMER.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR TERMINALS EAST OF THE BLUE
RIDGE. DEVELOPING LINE OF HEAVY THUNDERSTORMS EAST OF BLUE RIDGE
COULD REDUCE VSBY BRIEFLY TO IFR LEVELS THROUGH THE EARLY EVE. LOW
CIGS AROUND 3-4 KFT ARE EXPECTED TO DEVELOP AS PRECIP BECOMES MORE
WIDESPREAD. A SLOW MOVING FRONT WILL KEEP SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH MOST OF THE OVERNIGHT HOURS
AND MONDAY MORNING. OCCASIONAL REDUCTIONS IN VSBY AND LOW-LEVEL
CLOUDS ARE EXPECTED DURING THIS TIME. THUNDERSTORMS MAY REDEVELOP
DURING THE EARLY AFTERNOON NEAR CHO...BEFORE THE FRONT PUSHES
SOUTH OF THE AREA BY MON EVE.
ASIDE FROM PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS...VFR
CONDITIONS EXPECTED MIDWEEK. AN ISO TSTM IS POSSIBLE WED.
&&
.MARINE...
DEVELOPING LINE OF THUNDERSTORMS EXPECTED TO BRING WIDESPREAD 40
TO 50 KT ACROSS THE WATERS THROUGH THE EARLY EVENING. EXPECT
SPECIAL MARINE WARNINGS. SERIOUSLY RETHINK EVENING BOATING PLANS.
A SCA IS IN EFFECT FOR THE ENTIRE MARINE AREA UNTIL 8 PM TONIGHT
AND FOR THE MIDDLE/LOWER MD CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
UNTIL EARLY TOMORROW MORNING. A STRONG PRESSURE GRADIENT ACROSS
THE WATERS WILL CONTINUE TO PRODUCE WIND GUSTS OF 20-25 KT.
WIND WILL DIMINISH AS THE GRADIENT RELAXES AFTER A COLD FRONT
CROSSES THE AREA MONDAY.
WINDS BELOW SCA LVLS THRU MIDWEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
531-535-536-538-539.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ532>534-537-
540>543.
&&
UPDATE...JACKSONHazardous weather outlook, Aug 5, 3:34 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 PM EDT SUN AUG 5 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 060930- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 334 PM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR THE OUTLOOK AREA. PRIMARY SEVERE THREAT IS DAMAGING WINDS. A FEW STORMS MAY PRODUCE LARGE HAIL AND HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY FOR THE ENTIRE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. THE SMALL CRAFT ADVISORY CONTINUES INTO TONIGHT FOR THE MIDDLE AND LOWER MARYLAND BAY...AND LOWER TIDAL POTOMAC. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-060930- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 334 PM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR EAST OF THE BLUE RIDGE AND AUGUSTA/ROCKINGHAM. PRIMARY SEVERE THREAT IS DAMAGING WINDS. A FEW STORMS MAY PRODUCE LARGE HAIL AND HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE EVENING. JACKSON
In the hours before
Special weather statement, Aug 5, 3:58 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT SUN AUG 5 2012
MDZ009-VAZ026-029-030-038>040-042-051>054-501-502-052030-
MONTGOMERY MD-RAPPAHANNOCK VA-WARREN VA-GREENE VA-CULPEPER VA-
MADISON VA-PAGE VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-ROCKINGHAM VA-
FAIRFAX VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
358 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...MONTGOMERY...
RAPPAHANNOCK...WARREN...GREENE...CULPEPER...MADISON...PAGE...NORTHERN
FAUQUIER...SOUTHERN FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...LOUDOUN...ROCKINGHAM AND FAIRFAX COUNTIES...
AT 358 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF LOWES ISLAND TO BRAMBLETON TO 3 MILES
NORTHEAST OF ORLEAN TO INGHAM...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE STANARDSVILLE...FLETCHER...PINE GROVE...
MEADOWVILLE...HOOD...SOUTH RIDING...BROAD RUN...FIVE FORKS...WOLFTOWN
AND GRAVES MILL.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS.
&&
LAT...LON 3902 7696 3898 7699 3900 7704 3892 7711
3877 7734 3829 7842 3851 7884 3903 7771
3907 7733
TIME...MOT...LOC 1958Z 261DEG 28KT 3903 7731 3898 7751
3879 7789 3854 7855
JRKSpecial weather statement, Aug 5, 4:14 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT SUN AUG 5 2012
MDZ005>007-010-011-052045-
HARFORD MD-CARROLL MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
HOWARD MD-
414 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT HARFORD...CARROLL...SOUTHERN
BALTIMORE...NORTHERN BALTIMORE AND HOWARD COUNTIES...
AT 414 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF LINEBORO TO BORING TO 3 MILES
EAST OF LISBON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE REISTERSTOWN...OWINGS MILLS...
RANDALLSTOWN...MILFORD MILL...COCKEYSVILLE...PIKESVILLE AND LOCHEARN.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3952 7648 3931 7671 3933 7711 3951 7695
3973 7698 3973 7652
TIME...MOT...LOC 2014Z 270DEG 18KT 3975 7686 3952 7681
3933 7700
JRKSpecial weather statement, Aug 5, 4:23 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT SUN AUG 5 2012
DCZ001-MDZ009>011-013-014-VAZ053-054-052100-
MONTGOMERY MD-SOUTHERN BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
423 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...SOUTHERN BALTIMORE...PRINCE GEORGES...ANNE
ARUNDEL...HOWARD AND FAIRFAX COUNTIES...
AT 423 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHWEST OF WEST FRIENDSHIP TO COLESVILLE TO
CABIN JOHN TO WOLF TRAP...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE DUNN LORING...WEST MCLEAN...
SPENCERVILLE...PIMMIT HILLS...FALLS CHURCH...CHEVY CHASE SECTION
THREE...CHEVY CHASE VILLAGE...WHITE OAK...SEVEN CORNERS AND LITTLE
FALLS.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3932 7669 3907 7668 3891 7681 3882 7703
3894 7736 3910 7714 3935 7699
TIME...MOT...LOC 2023Z 284DEG 17KT 3931 7697 3908 7702
3898 7715 3893 7724
JRKLocal storm report, Aug 5, 4:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 1 SE WINCHESTER 39.16N 78.16W
08/05/2012 CITY OF WINCHESTER VA 911 CALL CENTER
TREE KNOCKED DOWN ONTO GUARDRAIL OF I-81 SOUTHBOUND
NEAR MILE MARKER 313.
&&
EVENT NUMBER LWX1201028
KLWSpecial weather statement, Aug 5, 4:27 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT SUN AUG 5 2012 MDZ009-VAZ042-052-053-052100- MONTGOMERY MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA- FAIRFAX VA- 427 PM EDT SUN AUG 5 2012 ...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND FAIRFAX COUNTIES... AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARCOLA... MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE HERNDON...RESTON...WOLF TRAP... BELLEVIEW...TYSONS CORNER AND PIMMIT HILLS. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3901 7719 3879 7719 3886 7766 3899 7759 TIME...MOT...LOC 2027Z 267DEG 24KT 3894 7749 JRK
Local storm report, Aug 5, 4:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 1 NNE WINCHESTER 39.19N 78.17W
08/05/2012 CITY OF WINCHESTER VA 911 CALL CENTER
TREE LIMB ONTO POWER LINES. LINES BROUGHT DOWN NEAR 100
BLOCK OF W NORTH AVE
&&
EVENT NUMBER LWX1201029
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:30 PM EDT | Special Weather Statement | LWX | Shenandoah, Warren | 30 min |
| Aug 5, 1:45 PM EDT | Special Weather Statement | LWX | Clarke, Frederick, City of Winchester | 30 min |
| Aug 5, 1:52 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 28 min |
| Aug 5, 2:23 PM EDT | Special Weather Statement | LWX | Clarke, Warren | 22 min |
| Aug 5, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 41 min |
| Aug 5, 2:53 PM EDT | Special Weather Statement | LWX | Shenandoah | 37 min |
| Aug 5, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 44 min |
| Aug 5, 3:24 PM EDT | Special Weather Statement | LWX | Fauquier, Madison, Page, Rappahannock, City of Manassas, City of Manassas Park | 36 min |
| Aug 5, 3:40 PM EDT | Special Weather Statement | LWX | Loudoun | 20 min |
| Aug 5, 3:58 PM EDT | Special Weather Statement | LWX | Fairfax, Fauquier, Madison, Page, Rappahannock, City of Fairfax and 3 more | 32 min |
| Aug 5, 4:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| Aug 5, 4:07 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 5, 4:23 PM EDT | Special Weather Statement | LWX | Arlington, City of Falls Church | 37 min |
| Aug 5, 4:27 PM EDT | Special Weather Statement | LWX | Fairfax, City of Fairfax | 33 min |
| Aug 5, 4:41 PM EDT | Special Weather Statement | LWX | Culpeper | 34 min |
| Aug 5, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Rappahannock | 44 min |
| Aug 5, 5:14 PM EDT | Special Weather Statement | LWX | Prince William, City of Manassas, City of Manassas Park | 31 min |
| Aug 5, 5:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Aug 5, 5:31 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 23 min |
| Aug 5, 5:34 PM EDT | Special Weather Statement | LWX | Greene, Madison | 26 min |
| Aug 5, 5:41 PM EDT | Special Marine Warning | LWX | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.